Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 140, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 1997, 5:32 PM CDT for Fillmore County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 1997, 5:32 PM CDT (22:32 UTC)
- Expired
- Aug 3, 1997, 6:05 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:40 PM CDT | Thunderstorm Wind 52 | Lenora, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
925
WUUS1 KLSE 032233 RRA
SVRLSE
MNC045-032305-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT SUN AUG 3 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN FILLMORE COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 605 PM CDT
* SOME LOCATIONS AFFECTED
LENORA
NEWBURG
MABEL
* AT 531 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 35 MILES SOUTHEAST OF ROCHESTER OR 6 MILES
EAST OF PRESTON. THE STORM WAS MOVING SOUTHEAST AT 15 MPH.
* THE STORM WILL BE NEAR LENORA BY 540 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
KINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:40 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 1:40 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 140 PM CDT SUN AUG 3 1997 FORECAST PROBLEM IS CHANCES OF THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON INTO THE EARLY EVENING. 17Z SURFACE ANALYSIS DEPICTED A SLOW MOVING COLD FRONT FROM CENTRAL WISCONSIN INTO SOUTHWEST MINNESOTA. A VORTICITY CENTER WAS PUSHING INTO NORTHWEST WISCONSIN...WITH POSSIBLY ANOTHER SMALLER ONE IN SOUTHEAST MINNESOTA. THE BIG QUESTION FOR THIS FORECAST PERIOD IS WHAT WILL HAPPEN AS THE FRONT SLOWLY PUSHES SOUTH AND GETS UPPER LEVEL SUPPORT FROM THE VORT CENTERS. 12Z NGM/ETA ARE IN RELATIVE AGREEMENT WITH PUSHING THE STRONGEST UPPER LEVEL DIVERGENCE IN THE 300 MB TO 250 MB LAYER EAST OF THE ARX FORECAST AREA THIS EVENING. THE FRONT WILL HAVE SOME WEAK FRONTOGENETIC FORCING WITH IT AS IT PASSES ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA EARLY THIS EVENING...WHICH IS SUPPORTED IN THE 1000 MB TO 900 MB FN VECTOR CONVEGENCE FIELD. INSTABILITY WILL CONTINUE TO INCREASE WITH CAPES PUSHING 2000-3000 J/KG BY 00Z ACROSS NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. THE BOTTOM LINE IS THAT UNTIL THE FRONT MOVES SOUTH OF THE AREA...THERE ARE STILL CHANCES FOR THUNDERSTORMS. IT APPEARS THAT THE FRONT WILL BE MOVING FAST ENOUGH TO BE ABLE TO REMOVE THUNDERSTORM CHANCES FROM MOST OF THE ARX FORECAST AREA BY MID TO LATE EVENING. A PROBLEM FOR THE OVERNIGHT HOURS WILL BE FOG DEVELOPMENT. THE COMBINATION OF THE MOIST GROUND...CLEARING SKIES...AND FAIRLY LIGHT WINDS COULD SPELL VISIBLITY PROBLEMS DURING THE EARLY MORNING TOMORROW. PROBABLY DONT NEED TO PUT FOG IN THE ZONES FOR NOW SINCE LIGHT NORTHWEST FLOW MAY KEEP IT AT BAY...BUT WILL PASS ALONG TO THE NEXT SHIFT. LOOKING AT TEMPERATURES...NGM AND AVN NUMERICAL GUIDANCE LOOK REASONABLE. COORDINATED WITH MKX. KING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:00 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 60 min |
| Aug 3, 5:27 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 43 min |
| Aug 3, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.